Hail, Keokuk
- When
- April 15, 3:58 PM CST
- Where
- Keokuk County, 1.38 mi N of Webster
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.450, -92.170
The local fire department reported lots of pea to dime size hail.
Scattered showers and thunderstorms moved across portions of eastern Iowa the evening of April 15, as a cold front pushed east across Iowa. Large hail, heavy downpours, and frequent lightning were common as the storms moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms moved across portions of eastern Iowa the evening of April 15, as a cold front pushed east across Iowa. Large hail, heavy downpours, and frequent lightning were common as the storms moved across the area. A tornado was also confirmed from a strong storm that moved across Jones County, which produced damage to trees and farm outbuildings. Rainfall amounts ranged from 1 to 3 inches across the area with the heaviest falling in Benton, Linn, Johnson, and Clinton Counties. The heavy rain lead to flash flooding in parts of Linn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 3:49 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 449 PM CDT Sat Apr 15 2017 .UPDATE... Issued at 448 PM CDT Sat Apr 15 2017 I have increased pops to likely much earlier in the period to account for the thunderstorms developing over the northwest 1/2 of the CWA. These storms by elevated nature, will primarily bring a small hail threat, and an isolated severe hail threat. ERVIN && .SYNOPSIS... Issued at 315 PM CDT Sat Apr 15 2017 Analysis at 2 45 PM CDT shows initial convection just starting to fire near Missouri River Valley in Western Iowa. Pressure falls and moisture pooling supports this to congeal and develop into a asymmetrical line next 3-4+ hours across western Iowa and NW Missouri and move across forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG with surface dewpoints upper 50s to around 60F supports severe hail risk and bowing segments by evening with 60+ MPH winds. Upstream energy supports a near seasonal high pressure system to migrate into region Sunday into Monday with nice spring weather. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 315 PM CDT Sat Apr 15 2017 Short term forecast confidence assessment...fair or average with main issue locations and timing of convective elements across the region, mainly this evening with some severe in form of hail and damaging straight line winds. Tonight...have likely POPS with timing from metwatch and genesis of storms still TBD with current trend suggesting risk of strong to severe storms passing between 7 and 12 PM. Local tools suggest hail up to the size of ping pong balls or 1.5 inches may occur until early evening and then lower to inch or less as bowing segments of a line take over by mid evening. Local techniques also support instability and momentum transfer with bowing segments to support areas of 50 to 60 MPH with isolated 70 MPH possibly until late evening. Rainfall totals most locations should tend to be mostly below a half inch with areas of .75 to 1+ inches where strongest cells develop with low chance of training of storms suggested. Clearing late with cooler air support mins near 50F far NW with near 60F far SE sections. Sunday...High pressure to bring fair skies and nice April weather with highs upper 60s to lower 70s and low humidity. Northwest winds of 10 to 15+ MPH to result in near ideal conditions for outside activities. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 315 PM CDT Sat Apr 15 2017 An active weather regime will once again set up over the area from mid to late week. A couple of shortwaves in nearly zonal flow will move across the region Monday night through Thursday. The first impulse will drive a cold front through the region Tuesday and Tuesday night. This system will have to be watched for severe potential with the boundary moving through the DVN CWA during the afternoon and evening. Moisture return ahead of the front may be questionable with surface ridge in place over the south central/southeast u.s. The cold front will stall just to the south of Iowa/nrn IL Wednesday, then another s/w will moving out of the Rockies will track east through the plains. This feature will send a surface wave along the boundary through Ia Wednesday night spreading more showers and storms through the region. Models suggest a brief break in the action late Thursday then bring more showers and isolated storms into the region a ahead of a major trof through Friday. Most model solutions are keeping the mid/upper Mississippi Valley on the cool side of this system which should limit thunderstorm coverage. temperatures through most of the period will be typical for mid April. Although if the late week system tracks to the south, clouds/rain and easterly surface flow will keep temperatures below normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1219 PM CDT Sat Apr 15 2017 VFR conditions with breezy, fair skies will continue through 15/22Z. A line of thunderstorms will move across all the terminals between 15/23Z and 16/05Z producing a period of MVFR to high end IFR conditions due to heavy rain and hail, also gusty winds over 40 KTS is possible which this event is handled a TEMPO group. Skies will become fair again late overnight and Sunday. Southwest winds of 15 to 30+ MPH will shift to the northwest late evening and overnight to 5 to 15 MPH. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...DLF AVIATION...Nichols
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1211 PM CDT Sat Apr 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected this afternoon and tonight with the most likely time period from 4 PM to midnight. The main threats are large hail up to the size of 1.5 inches or the size of ping pong balls initially, then hail and strong winds up to 60 to 70 MPH this evening. An isolated, brief tornado is possible, but atmospheric conditions are marginal for this to occur. The Storm Prediction Center has a slight risk of severe storms for the area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are expected at times from Tuesday into Thursday. However, it is too early to determine the potential for severe weather and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon and evening. Any reports of hail and damaging winds would be appreciated. Nichols
Special Weather Statement
National Weather Service Quad Cities IA/IL
415 PM CDT SAT APR 15 2017
IAC031-103-105-113-152145-
Cedar-Johnson-Jones-Linn-
415 PM CDT SAT APR 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CEDAR...NORTHEASTERN
JOHNSON...JONES AND SOUTHERN LINN COUNTIES UNTIL 445 PM CDT...
At 415 PM CDT, a strong thunderstorm was located near Mount Vernon,
or 10 miles east of Cedar Rapids, moving northeast at 55 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Mount Vernon, Monticello, Cascade, Lisbon,
Solon, Tiffin, Ely, Springville, University Heights, Swisher, Hills
and Olin.
This includes the following highways...
Interstate 80 in Iowa between mile markers 238 and 250.
Interstate 380 between mile markers 1 and 22.
LAT...LON 4201 9090 4193 9090 4156 9164 4197 9173
4230 9114 4230 9101
TIME...MOT...LOC 2115Z 240DEG 49KT 4197 9146
ERVINSpecial Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT SAT APR 15 2017
IAC031-045-095-097-101-103-105-107-113-139-183-152230-
Jackson-Cedar-Keokuk-Johnson-Washington-Jones-Muscatine-Jefferson-
Linn-Iowa-Clinton-
447 PM CDT SAT APR 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON...
CEDAR...KEOKUK...JOHNSON...NORTHWESTERN WASHINGTON...JONES...
NORTHWESTERN MUSCATINE...NORTHWESTERN JEFFERSON...SOUTHEASTERN
LINN...SOUTHEASTERN IOWA AND NORTHWESTERN CLINTON COUNTIES UNTIL 530
PM CDT...
At 446 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Canton to near South English.
Movement was northeast at 40 mph.
Pea to dime size hail is possible with these storms.
This includes the following highways...
Interstate 80 in Iowa between mile markers 227 and 265.
Interstate 380 between mile markers 1 and 9.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4138 9235 4230 9094 4230 9086 4187 9075
4103 9218 4116 9218 4116 9236
TIME...MOT...LOC 2146Z 230DEG 32KT 4216 9097 4141 9208
ERVINThe Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
14 hail, 1 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.
The local fire department reported lots of pea to dime size hail.
The public reported many hailstones the size of nickles with a few stones the size of quarters that were intermixed.
This report was relayed via broadcast media (KWQC). The time of the event was estimated using radar.
This report was relayed by local broadcast media (KWQC). The time of the event was estimated using radar.
An off duty NWS employee reported 1.50 inch hail. Time of the event was estimated using radar.
This report was relayed by local broadcast media (KCRG). Time of the event was estimated using radar.
The time of the event was estimated using radar.
A public report and photo was sent in via twitter. The time of the event was estimated using radar.
The fire department reported a possible funnel cloud seen during a lightning strike.
An EF-1 tornado began around 850 PM CDT on Saturday evening, approximately 4 miles northeast of Anamosa. The tornado tracked 3.22 miles to the east before lifting. The tornado was 25 yards wide with estimated peak winds of 100 MPH. Damage was to trees and outbuilding along the path.
Law enforcement reported that several vehicles were stalled on area streets int he city with water over the street. The water was unable to drain properly due to the the intense downpours. Trained spotters in the area reported 3 to 4 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688273, 688294, 688276, 688311, 688314, 688315, 688317, 688318, 688319, 688321, 688323, 688327, 688270, 688328, 688330, 688329, 688264.